Alert archive / Oklahoma / Tornado Warnings in 2022

Tornado Warning 12, NWS Norman, OK

April 23, 2022Logan County, Payne County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 23, 2022, 6:59 PM CDT for Logan County, Payne County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2022, 6:59 PM CDT (23:59 UTC)
Expired
Apr 23, 2022, 7:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Logan County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:10 PM CDTTSTM WND GST 596 Ssw Lake Carl Blackwe, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 5:24 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2022-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2022-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
585 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WFUS54 KOUN 232359
TOROUN
OKC083-119-240045-
/O.NEW.KOUN.TO.W.0012.220423T2359Z-220424T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
659 PM CDT Sat Apr 23 2022

The National Weather Service in Norman has issued a

* Tornado Warning for...
  East central Logan County in central Oklahoma...
  Central Payne County in central Oklahoma...

* Until 745 PM CDT.
    
* At 658 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles northwest of Langston, moving northeast at 45
  mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Stillwater, Yale, Glencoe, Quay, Lake Carl Blackwell and Ingalls. 

This includes Interstate 35 between mile markers 169 and 170.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3616 9682 3616 9662 3610 9663 3595 9731
      3605 9736 3625 9695 3625 9682
TIME...MOT...LOC 2358Z 243DEG 38KT 3600 9730 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Zwink
1 follow-up statement
152 
WWUS54 KOUN 240010
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
710 PM CDT Sat Apr 23 2022

OKC083-240020-
/O.CAN.KOUN.TO.W.0012.000000T0000Z-220424T0045Z/
Logan OK-
710 PM CDT Sat Apr 23 2022

...THE TORNADO WARNING FOR EAST CENTRAL LOGAN COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has !moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3616 9682 3616 9662 3610 9663 3598 9720
      3608 9727 3625 9695 3625 9682
TIME...MOT...LOC 0010Z 245DEG 36KT 3604 9717 

$$

OKC119-240045-
/O.CON.KOUN.TO.W.0012.000000T0000Z-220424T0045Z/
Payne OK-
710 PM CDT Sat Apr 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL
PAYNE COUNTY...
    
At 710 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Coyle, moving northeast at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Stillwater, Yale, Glencoe, Quay and Ingalls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3616 9682 3616 9662 3610 9663 3598 9720
      3608 9727 3625 9695 3625 9682
TIME...MOT...LOC 0010Z 245DEG 36KT 3604 9717 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Zwink

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 23, 5:58 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 23, 5:58 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
558 PM CDT Sat Apr 23 2022

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 306 PM CDT Sat Apr 23 2022

* Severe Storms Possible Late This Afternoon/Evening

* Flooding Possible Sunday

Discussion: A dryline continues to work its way east this afternoon.
At 2:30 pm the line was from near Cherokee and Watonga, to near
Clinton and Hobart, to near Altus OK and Goodlett TX. The dryline is
expected to eventually stall later this afternoon. East of the
dryline, moisture continues to increase with dewpoints ranging from
the upper 50s to the mid 60s. There is still a bit of a cap but at
least some storms are expected to develop along the dryline late
this afternoon/evening. Instability and shear are expected to be
sufficient for severe storms to be possible with large hail and
strong winds. There is also a low potential for tornado. Some CAMs
show that a second round of storms could initiate late this
evening/overnight along the retreating dryline. Meanwhile, a cold
front will also begin to move into NW parts of the fa later this
evening and move across portions of the fa overnight. Showers and
storms will also be possible along it starting in parts of north
central/central OK. In addition to the severe storms, locally heavy
rain/flooding could also be possible in some locations tonight.

The cold front is expected to slowly sag southward into portions of
southern OK/north TX Sunday. Showers and storms will remain possible
across the southeastern half of the fa Sunday. Some strong to severe
storms could be possible across portions of southern OK/north TX
Sunday but heavy rain/flooding will also be a concern. Rainfall
amounts of 2 to 4 inches will be possible across mainly portions of
south central and southeast OK. A Flood Watch is in effect for
Sunday and Sunday night.

Behind the dryline, fire weather will continue to be a concern the
rest of this afternoon into early evening due to the low RH, gusty
winds, and dry vegetation. The Red Flag Warning continues through 9
pm for parts of western OK and western north TX.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 306 PM CDT Sat Apr 23 2022

As mentioned in the short term section, showers and thunderstorms
will continue across portions of the fa Sunday night with heavy
rain/flooding remaining a concern. Showers/storms could linger
across far southern portions of the fa into Monday.

Models show upper ridging briefly affecting the region towards the
middle of next week with southerly winds returning Wednesday. Models
then show a mid/upper level shortwave/disturbance moving across the
Plains Wednesday night/Thursday which will bring another chance for
showers/storms to parts of the fa. Models then increasingly differ
towards the end of next week/weekend but show another storm system
could affect the region with a chance of showers/storms.

Fire weather will also continue to be a concern for parts of the
area next week with several days of elevated to near critical
conditions currently in the forecast.

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Sat Apr 23 2022

Thunderstorms are expected from southwestern through central
Oklahoma this evening and again periodically through the daytime
Sunday. Gusty south to southwest wind will exist ahead of a cold
front which will move into northwestern Oklahoma around midnight. The
front will be passing southeast of the OKC area around sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  66  49  67 /  60  50  40   0
Hobart OK         51  73  46  70 /  20  20  20   0
Wichita Falls TX  61  72  50  68 /  50  80  70  10
Gage OK           46  73  41  67 /   0   0   0   0
Ponca City OK     51  72  45  67 /  50  10  10   0
Durant OK         64  76  54  69 /  40  80 100  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ004>029-033>039-
     044-045.

     Red Flag Warning until 9 PM CDT this evening for OKZ004>006-
     009>011-014>016-021-022-033>036.

     Flood Watch from Sunday morning through Monday morning for
     OKZ031-032-040>043-046>048-050>052.

TX...Wind Advisory until 7 PM CDT this evening for TXZ083>090.

     Red Flag Warning until 9 PM CDT this evening for TXZ083-084-087.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...09
Hazardous weather outlook, Apr 23, 12:05 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Sat Apr 23 2022

OKZ004>048-050>052-TXZ083>090-241715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Sat Apr 23 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Strong Winds...
Strong, gusty southerly winds with gusts up to 55 mph are likely
to continue through the day today across much of the western half
of Oklahoma and all of western north Texas. A Wind Advisory is in
effect for these areas through the day today.

.Thunderstorms...

Shower and thunderstorm activity will be possible late this
afternoon and tonight along and ahead of a dryline that is
expected to be near the I-35 and I-44 corridors this afternoon. A
few of these storms will likely become severe with the primary
hazards being large hail and damaging straight-line wind gusts.
However, a low tornado risk will also exist. Localized flooding
will also be possible.

.Fire Weather...
Critical to Extreme fire weather conditions are expected to
develop this afternoon across portions of western Oklahoma and
western north Texas. A Red Flag Warning is in effect for this
area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few strong to marginally severe storms are possible Sunday
across parts of southern Oklahoma and western north Texas.

.Heavy Rainfall...
A stalled front will be focus for heavy rainfall across parts of
south central and southeast Oklahoma Sunday and Sunday night.
Rainfall amounts of 2 to 4 inches of rain are possible. A Flood
Watch is in effect.

.Fire Weather...
Occasional elevated fire weather conditions may occur across
western Oklahoma Sunday through Thursday afternoons.

Get graphics and more details at weather.gov/norman...and
follow our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 23, 5:44 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Norman OK
544 PM CDT Sat Apr 23 2022

OKZ023-024-027-035-232315-
Grady OK-Kiowa OK-Canadian OK-Caddo OK-
544 PM CDT Sat Apr 23 2022

...Strong thunderstorms will impact portions of northwestern Grady,
central Caddo, northeastern Kiowa and southwestern Canadian Counties
through 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Binger to 5 miles
southwest of Carnegie. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Carnegie, Union City, Minco, Binger, Fort Cobb, Gracemont,
Lookeba, Pocasset, Cogar, Fort Cobb Reservoir, Albert, Lake Chickasha
and Cedar Lake.

This includes Interstate 40 between mile markers 112 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3507 9874 3512 9867 3512 9863 3511 9862
      3517 9862 3564 9804 3549 9790 3520 9795
      3496 9875
TIME...MOT...LOC 2244Z 229DEG 38KT 3528 9830 3503 9866

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, Apr 23, 6:29 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
629 PM CDT Sat Apr 23 2022

OKZ023-035-240000-
Kiowa OK-Caddo OK-
629 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of southern Caddo and
east central Kiowa Counties through 700 PM CDT...

At 628 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Carnegie, moving northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carnegie, Fort Cobb, Gracemont, Fort Cobb Reservoir and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3486 9862 3494 9875 3531 9842 3520 9814
TIME...MOT...LOC 2328Z 225DEG 39KT 3499 9860

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Mahale
Local storm report, Apr 23, 6:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     5 W EL RENO             35.53N 98.04W
04/23/2022                   CANADIAN           OK   BROADCAST MEDIA

            TRUCK BLOWN OVER ALONG I-40.

&&

BUNKER
Local storm report, Apr 23, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             MINCO                   35.31N 97.94W
04/23/2022  E1.75 INCH       GRADY              OK   BROADCAST MEDIA

&&

BUNKER
Local storm report, Apr 23, 6:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
651 PM CDT SAT APR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             MINCO                   35.31N 97.94W
04/23/2022  M2.00 INCH       GRADY              OK   TRAINED SPOTTER

            PICTURE FROM TWITTER.

&&

BUNKER
Special weather statement, Apr 23, 6:53 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Norman OK
653 PM CDT Sat Apr 23 2022

OKZ036-037-TXZ085-240030-
Tillman OK-Jackson OK-Wilbarger TX-
653 PM CDT Sat Apr 23 2022

...A strong thunderstorm will impact portions of southeastern
Jackson, northwestern Tillman and north central Wilbarger Counties
through 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Fargo, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Frederick, Tipton, Manitou and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3420 9919 3429 9934 3461 9904 3446 9878
TIME...MOT...LOC 2352Z 227DEG 37KT 3432 9919

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:19 AM CDTFlood WatchOUNAtoka, Bryan, Carter, Cleveland, Coal, Comanche and 16 more48 hr
Apr 23, 2:34 AM CDTRed Flag WarningOUNAlfalfa, Beckham, Custer, Dewey, Ellis, Greer and 9 more18 hr
Apr 23, 4:17 AM CDTSevere Thunderstorm Warning Considerable damage threatOUNHarper43 min
Apr 23, 5:04 AM CDTSpecial Weather StatementOUNWoodward26 min
Apr 23, 5:08 PM CDTSpecial Weather StatementOUNCanadian37 min
Apr 23, 5:11 PM CDTSpecial Weather StatementOUNKiowa34 min
Apr 23, 5:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan40 min
Apr 23, 5:44 PM CDTSpecial Weather StatementOUNCaddo, Canadian31 min
Apr 23, 5:49 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady41 min
Apr 23, 6:00 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady45 min
Apr 23, 6:10 PM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Logan, Noble37 min
Apr 23, 6:14 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan, Noble, Payne46 min
Apr 23, 6:21 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan39 min
Apr 23, 6:29 PM CDTSpecial Weather StatementOUNCaddo31 min
Apr 23, 6:31 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Canadian, Grady44 min
Apr 23, 6:37 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa38 min
Apr 23, 6:53 PM CDTSpecial Weather StatementOUNTillman37 min
Apr 23, 6:58 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne47 min

Nearby

Tornado Warnings in Oklahoma, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.